Advertisement

BuzzFeed News

X
Health

After Taking An Antibiotic, This Woman Developed A Severe Case Of “Black Hairy Tongue”

Black hairy tongue is a real condition, and fortunately, it’s reversible. Here’s what you need to know.

New England Journal of Medicine © 2018 / Via nejm.org

We’ve all had the occasional candy-stained green or blue tongue. But imagine your tongue turning black, and a vigorous brushing won’t help it. This is what happened to a 55-year-old woman in Missouri who developed a severe case of “black hairy tongue,” according to a case study published Wednesday in the New England Journal of Medicine (NEJM).

The woman was originally admitted to the hospital after her legs were crushed in a car accident. When she developed a wound infection, she was given antibiotics — but after one week, something strange started to happen. In addition to feeling nauseous and having a bad taste in her mouth, the woman noticed her tongue had turned black.

The team caring for the woman called Dr. Yasir Hamad, a doctor at the hospital and assistant professor at Washington University School of Medicine in St. Louis, Missouri. Hamad, who coauthored the case study, had read about the condition before but hadn’t seen it in real life. “When I went and saw her, it was a classic, textbook case of black hairy tongue,” he told BuzzFeed News.

Yes, black hairy tongue, or lingua villosa nigra, as it’s also known medically, is a real thing. Before you panic and repeatedly check your tongue in the mirror, know that it’s harmless and reversible. But why does it happen and how is it cured? We spoke to Dr. Hamad — and looked at countless images of discolored tongues — to find out.

commons.wikimedia.org / Via Wikimedia Commons

Another severe case of black hairy tongue (not the same patient).

First, your tongue isn’t actually growing coarse black hairs (cue: sigh of relief). What happens is that the papillae — tiny cylindrical structures on the tongue’s surface — elongate, so that food particles and bacteria get stuck, which produces a stain, Hamad explained.

When people have this condition, the tongue usually looks yellowish or brownish — most cases are not as dramatic or intensely black as this one, Hamad said. Either way, it’s still benign. “It doesn’t look great, but it doesn’t cause harm.”

Black hairy tongue is a side effect of certain medications, but it can also be caused by smoking, poor oral hygiene, poor diet, chemotherapy, and some medical conditions.

In this woman’s case, it was a side effect of minocycline, which is a tetracycline-class antibiotic that is sometimes used to treat acne. The drug is relatively well tolerated but can also have serious side effects if taken for long periods of time. “It can cause discoloration of the eyes, and we don’t give it to kids because it can permanently stain the teeth,” said Hamad.

The treatment for black hairy tongue typically includes removing the medication or agent causing it and practicing good oral hygiene. Hamad and his team took the patient off minocycline, and within four weeks, her tongue looked normal.

So if you do notice your tongue turning brown or black, don’t panic, but do go to a doctor or dentist to get it checked out.

Advertisement

Share on Twitter Share on Twitter Twitter Share on Facebook Share on Facebook Facebook Share on System Share on System System